PT on the Net Research

Beta Blockers and Cardio


Question:

I would like to get a basic understanding of the effect of beta blockers on maximum heart rate for cardio training. Specifically, what is the downward percent adjustment to a client's MHR that has been determined by the Karvonen method (i.e., does a client using beta blockers typically have an MHR 10-15% less that what is determined by Karvonen)?

Answer:

My first recommendation before I answer your question is to make sure you get medical clearance from your client's MD before working with him. Most of the time, the MD will approve, but it is just to cover your #%$! As well, it is not your job to get him off them, but why is he on them in the first place? How is his nutrition, lifestyle, sleep habits, water intake, thoughts, etc? This is where I would start.

Let me first give you a basic understanding of how they work and this might help you with your programming.

So now that you know what they do, you need to now as well as a health care professional of some other concerns prior to working with this type of client. AS well, this is info that your client should be aware of. When taking this type of Rx medication, make sure your client is not on any other meds. If he is, make sure they are not contraindicated. You can look all this up in Mosby’s Desk Drug Reference Guide. I have had many clients come in on lots of medications. I research them and a lot of the time their MDs put them on so much that most are contraindicated with one another. Most of the time, this accounts for some of the symptoms they are experiencing.

While on beta-blockers, you should also avoid eating or drinking products that have caffeine and avoid taking over-the-counter cough and cold medicines, antihistamines and antacids that contain aluminum. You should also avoid drinking alcohol because it can decrease the effects of beta-blockers. There are many other nutrition and lifestyle principles you can teach your client to strengthen his overall vitality.

So when doing cardio programming with a client such as this:

  1. Make sure you are aware of the side effects of the medication (cold hands, dry mouth/eyes and skin, weakness and dizziness, wheezing, slow heartbeat, abdominal cramps, diarrhea, constipation, back pain, sore throat, depression, confusion, impotence and much, much more)
  2. As yourself why you want to do cardio with him. Is it for cardiovascular reasons or weight loss? If it is for cardiovascular reasons, that is great. The only glitch is that while doing cardio, you are not getting a true HR secondary to the medications. I would keep it simple and do light cardio at a “talk test” pace. I would start simple and work your way up, depending on the verbal exertion level your client is expressing to you. If it is for weight loss, you are barking up the wrong tree. There are so many other areas that you should explore to benefit the overall well being and vitality of your client.
  3. Exercise as well can be a challenge, so I would start simple as well and secondary to the medications not giving you a true reading of his HR.

I am not one that incorporates a lot of cardio into my clients' programs. There are many articles on PTontheNET.com on cardio and the inhibitions it can cause. Using the right type, intensity and periodization of exercise as well as teaching your client proper nutrition and lifestyle principles will lead to a life of health and vitality. Cardio is good, but it all depends on what it is used for, and you can accomplish many other effective ways besides sitting on a machine. Good luck!